Wyoming, 2024

Damaging Wind in Wyoming, May 14, 2024

May 14, 2024 · NWS CYS · 1 event in 1 county or zone

A thunderstorm with strong outflow winds moved across Carbon County on the evening of the 14th with wind gusts up to 81 mph along Interstate 80 near Elk Mountain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm with strong outflow winds moved across Carbon County on the evening of the 14th with wind gusts up to 81 mph along Interstate 80 near Elk Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 14, 4:32 PM MST, 1 hour 30 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms are expected today and tonight. Strong wind gusts 55-65 MPH will be the primary hazard, especially this afternoon and early evening.
  • Cooler temperatures and unsettled weather continues on Wednesday with the chance for scattered showers and thunderstorms.
  • Significant model disagreement persists with the evolution of the large scale pattern from late week through the weekend.
Area forecast discussion, May 14, 4:32 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
532 PM MDT Tue May 14 2024

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms are expected
  today and tonight. Strong wind gusts 55-65 MPH will be the
  primary hazard, especially this afternoon and early evening.

- Cooler temperatures and unsettled weather continues on
  Wednesday with the chance for scattered showers and
  thunderstorms.

- Significant model disagreement persists with the evolution of
  the large scale pattern from late week through the weekend.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 226 PM MDT Tue May 14 2024

Fairly quiet across the area as the surface low tracks just north of
the CWA. Bulk of the precipitation has also remained just north of
the CWA, but there have been some returns across the far northern
parts of the forecast area. Scattered thunderstorms will continue
across these northern areas through the afternoon with the primary
threat in this area being hail. This evening, the storm threat
shifts further south to the rest of the forecast area. Model
soundings continue to show inverted-V profiles with dry low-
levels. Observations confirm dry surface conditions. Therefore,
the primary threat with storms this evening will be strong
winds. Could see gusts to 60 MPH, hence the marginal risk for
severe weather across the CWA.

The secondary shortwave pushes through later tonight, continuing
shower and thunderstorm activity overnight and into the day
Wednesday. Cooler temperatures behind the front will lead to a more
stable atmosphere. There will be some CAPE around the CWA Wednesday
afternoon which could lead to some rumbles of thunder. Overall, the
moister atmosphere on Wednesday will help limit the wind threat, but
small hail could still be possible in an isolated storm or two. The
shortwave will move out quickly Wednesday, so expect any showers
and storms to clear out by evening.

Looking at a warmer and drier day across the area Thursday as a weak
ridge axis parks itself over the CWA. 700 mb temperatures will warm
quite rapidly on Thursday with drier air infiltrating the mid-levels
of the atmosphere. Expect above average temperatures with minimal
chances for precipitation.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 226 PM MDT Tue May 14 2024

Models seem to be coming into better agreement with the overall
pattern, but still disagree and show poor run to run consistency
regarding the timing and evolution of a couple late season cold
fronts this weekend through early next week, and the potential
of a minor wind event for southeast Wyoming on Saturday.

Progressive west to southwest flow is expected through the
forecast period as the northern branch of the jet stream will be
over Idaho/Montana and Wyoming late this week and into the
weekend. By later in the weekend, all models show the northern
branch of the jet lifting north a bit as the southern branch
becomes more active late Sunday and into early next week.
Overall, this will result in the late season polar airmass
remaining pretty close to central and eastern Wyoming through
the weekend late on Friday with another push of polar air late
on Sunday. This is where model solutions are diverging, with the
12z GFS more aggressive and showing a colder solution with the
cold front moving across most of Wyoming, while the ECMWF and
Canadian show this front pushing east further north, barely
clipping far northern Wyoming and missing most of southern
Wyoming and western Nebraska. This is making temperature and
POP forecasts a headache this weekend. However, all models have
remained on the dry side with limited boundary layer moisture
and the 1st primary trough axis moving through the area early
Saturday morning when the low levels are at peak stability. Kept
POP pretty low through Saturday night, but can't rule out some
shower activity and/or thunder showers across the area late
Friday and especially Saturday. Kept high temperatures on Friday
well into the 70s to mid 80s, warmest across western Nebraska.
Lowered temperatures Saturday, but kept them near the NBM 50th
percentile and close to ensemble (GEFS and ENS) mean. Would like
to note there is still a considerable spread in ensemble data
for Saturday and Sunday, but not as bad compared to a few days
ago. The difference in the location and evolution of the polar
front and polar airmass are also resulting in considerable
differences with wind speeds Friday night and Saturday. The GFS
maintains the potential for very windy conditions across
southeast Wyoming with 700mb winds of 50 to 60 knots. However,
all other models barely show 35 knots...and show the peak winds
much earlier in the day. Increased winds by about 5 knots, but
did not go too crazy at this time.

Expect a slow cool down late this weekend and early next week,
mainly due to increasing precipitation chances and increasing
cloud cover and not necessarily due to the colder airmass to the
north. Once the southern branch of the jet becomes more
dominant next week, the polar airmass across Montana and the
Dakotas should gradually erode or shift northeast into Canada.
A strong midlevel shortwave is forecast to lift northeast out of
the four corners region Monday and Monday night, with better
forcing and more favorable moisture profiles in the low to
midlevels. Models seem to be in better agreement with this
portion of the forecast, even though it's a little further out
in time. Continued to increase POP for Monday and Tuesday of
next week. Due to cloud cover and cooler temperatures, the
probability of strong or severe thunderstorms looks rather low
early next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 523 PM MDT Tue May 14 2024

A weather disturbance and its associated cold front will move
across the terminals tonight, producing scattered showers and
some thunderstorms.

Wyoming TAFS...Ceilings will be near 10000 feet at Rawlins until
10Z, then will be near 3000 feet until 15Z, and then near
6000 feet. Thunderstorms will be in the vicinity until 05Z.
Occasional showers will occur from 10Z to 15Z. Winds will gust
to 20 knots until 01Z.

At Laramie and Cheyenne, ceilings will range from 5000 to
10000 feet until 07Z, then ceilings will vary from 1200 to
4000 feet until 15Z, then will be near 5000 feet. Thunderstorms
will be in the vicinity from 02Z to 12Z, with areas of fog and
visibilities near 4 miles at Laramie from 12Z to 15Z. Winds will
gust to 25 knots at Laramie until 07Z, to 25 knots at Cheyenne
until 02Z, and after 15Z Wednesday.

Nebraska TAFS...Ceilings will range from 6000 to 15000 feet,
with visibilities near 5 miles in showers and ceilings near
3000 feet at Chadron and Alliance from 10Z to 15Z. Ceilings
will be near 2500 feet at Scottsbluff from 13Z to 16Z. Winds
will gust to 30 knots at all terminals until 03Z, and to
23 knots after 15Z Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...TJT
AVIATION...RUBIN
Hazardous weather outlook, May 14, 12:22 PM MST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
122 PM MDT Tue May 14 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-151930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
122 PM MDT Tue May 14 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms possible this afternoon and
through the overnight. Gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Showers and storms continue into the day on Wednesday, with storms
dissipating by evening. Conditions dry out later in the week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 14, 1:36 PM MST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
236 PM MDT Tue May 14 2024

NEZ002-142100-
Dawes NE-
236 PM MDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DAWES COUNTY
THROUGH 300 PM MDT...

At 236 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Chadron Municipal Airport, or 9 miles north of
Chadron, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4287 10309 4298 10326 4301 10321 4300 10280
      4299 10279 4288 10280 4288 10294
TIME...MOT...LOC 2036Z 246DEG 25KT 4295 10307

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Natoli
Special weather statement, May 14, 5:21 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
621 PM MDT Tue May 14 2024

WYZ104-105-109-110-113-114-150100-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Snowy Range WY-
621 PM MDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CARBON COUNTY
THROUGH 700 PM MDT...

At 621 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Seminoe State Park to 13 miles northeast
of Dugway Campground to Fort Steele Historic Site. Movement was east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hanna, Fort Steele Historic Site, and Seminoe State Park.

This includes Interstate 80 in Wyoming between mile markers 223 and
256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4219 10625 4189 10632 4160 10653 4174 10709
      4196 10693 4220 10685
TIME...MOT...LOC 0021Z 277DEG 28KT 4213 10676 4194 10682 4177 10695

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Natoli

The radar

The Cheyenne radar (KCYS), 158 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
May 14, 6:02 PM MST
Where
Carbon County, 1.69 mi ESE of Walcott
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.520

WYDOT mesonet station Halleck Ridge (WY18) along Interstate 80 measured maximum wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168239.